Maine, 2015

Winter Storm in Maine, March 17 to 18, 2015

March 17 to 18, 2015 · NWS CAR · 5 events in 5 counties and zones

Low pressure developed across the Gulf of Maine during the 17th. The low then intensified while tracking east across the maritimes later on the 17th into the 18th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure developed across the Gulf of Maine during the 17th. The low then intensified while tracking east across the maritimes later on the 17th into the 18th. The low wrapped heavy snow back across eastern Maine. Snow developed during the afternoon and evening of the 17th then persisted into the early afternoon of the 18th. Warning criteria snow accumulations occurred through the morning of the 18th. Occasional wind gusts of 35 to 45 mph caused extensive blowing and drifting snow. Even though snow ended during the early afternoon of the 18th...gusty winds produced blowing and drifting snow into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 17, 12:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 17, 12:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT TUE MAR 17 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE AREA THIS MORNING AND STRENGTHEN IN
THE GULF OF MAINE THIS AFTERNOON. THE LOW WILL CONTINUE TO
INTENSIFY AS IT MOVES EAST INTO THE MARITIMES TONIGHT. HIGH
PRESSURE WILL SLOWLY BUILD TOWARD THE REGION WEDNESDAY THROUGH
THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
HAVE RAMPED UP WINDS CONSIDERABLY BEHIND THE FRONT THIS EVENING
THROUGH TOMORROW. GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE TONIGHT
AS THE LOW DEEPENS OFFSHORE. THIS WILL CAUSE CONSIDERABLE BLOWING
AND DRIFTING SNOW...AS WELL AS SOME WHITEOUT
CONDITIONS STARTING THIS EVENING...ESPECIALLY TOWARDS THE EASTERN
PORTION OF THE FORECAST AREA WHERE THE HEAVIER SNOW IS
ANTICIPATED. THE WINDS WILL CONTINUE ALL DAY WEDNESDAY WITH GUSTS
REACHING THE 45 TO 50 MPH RANGE IN A WELL-MIXED BOUNDARY LAYER.
THE BLOWING AND DRIFTING ISSUES WILL CONTINUE THROUGH WEDNESDAY.

HAVE ADDED NORTHEAST AROOSTOOK TO WARNING AREA. ADDED
MENTION OF HEAVY SNOW THIS AFTERNOON AND EVENING IN THE WARNING
AREAS. EXPECTING SNOW RATES OVER AN INCH AN HOUR IN SOUTHEASTERN
AROOSTOOK AND NORTHERN WASHINGTON COUNTIES LATER THIS AFTERNOON
AND EVENING. THE HIGHEST STORM TOTALS CONTINUE TO APPEAR MOST
LIKELY FOR THE EASTERN MAINE BORDER REGION FROM PRESQUE ISLE SOUTH
TO WASHINGTON COUNTY. THE LIGHTER ACCUMULATIONS WILL BE WEST OF A
LINE FROM ELLSWORTH THROUGH BANGOR TOWARDS DOVER- FOXCROFT. WILL
MAINTAIN THE ADVISORY IN THESE AREAS AS A GOOD BURST OF SNOW IS
FORECAST TO PASS THROUGH IN THE 4-10PM TIMEFRAME.

PREVIOUS DISCUSSION
LOW PRESSURE WILL APPROACH FROM THE WEST TODAY. SHORT WAVE ENERGY
ROUNDING AN UPPER TROF WILL RESULT IN THE LOW INTENSIFYING AS IT
CROSSES AND THEN MOVES EAST OF THE GULF OF MAINE TONIGHT.

EXPECT SNOW TO OVERSPREAD THE REGION FROM WEST TO EAST THIS MORNING AND
THE BECOME STEADIEST THIS AFTERNOON. THE SNOW MAY MIX WITH OR
EVEN CHANGE TO ALL RAIN FOR A WHILE TODAY ACROSS PORTIONS OF
INTERIOR DOWN EAST MAINE, ESPECIALLY THE COAST AS SOME LOW LEVEL
WARMING OCCURS IN ADVANCE OF THE APPROACHING LOW WITH 925 MB
TEMPERATURES EXPECTED TO RISE TO NEAR FREEZING. THE LOW WILL
BEGIN TO INTENSIFY LATER TODAY AS SHORT WAVE ENERGY APPROACHES
RESULTING IN THE UPPER TROF TAKING ON A NEGATIVELY TILTED
ORIENTATION. AN INVERTED TROF WILL EXTEND NORTHWEST ACROSS
EASTERN PORTIONS OF THE REGION FROM THE INTENSIFYING SURFACE LOW
MOVING EAST OF THE GULF OF MAINE. THE COMBINATION OF STRONG UPPER
FORCING AND CONVERGENCE ALONG THE INVERTED SURFACE TROF WILL
RESULT IN A BAND OF HEAVY SNOW SETTING UP IN THE VICINITY OF THE
MAINE/NEW BRUNSWICK BORDER LATE THIS AFTERNOON AND CONTINUING INTO
TONIGHT. HAVE UPGRADED THE WINTER WEATHER ADVISORIES TO WINTER
STORM WARNINGS FOR SOUTHEAST AROOSTOOK AND ALL OF WASHINGTON
COUNTY WHERE A SWATH OF 6 TO 10 INCHES OF SNOW IS POSSIBLE. CANNOT
RULE OUT WARNING CRITERIA SNOW MAKING IT AS FAR NORTH AS ZONE 2
DEPENDING ON JUST WHERE THE AXIS OF HEAVIER SNOW SETS UP. NOT
ENOUGH CONFIDENCE TO UPGRADE TO A WARNING HERE QUITE YET BUT LATER
SHIFTS WILL NEED TO MONITOR AS THE SYSTEM EVOLVES LATER TODAY AND
INTO THIS EVENING. THERE WILL BE A SHARP GRADIENT TO THE AXIS OF
THE HEAVIER SNOWFALL FROM EAST TO WEST WITH THE HIGHER AMOUNTS
AGAIN ALONG THE MAINE/NB BORDER AND LIGHTER AMOUNTS FARTHER WEST.

AS THE SURFACE LOW INTENSIFIES AND TRACKS EAST THIS EVENING
NORTHWEST WINDS WILL INCREASE AND BECOME QUITE STRONG WITH GUSTS
IN EXCESS OF 40 MPH AN HOUR POSSIBLE ACROSS THE AREA. HAVE
INCLUDED AREAS OF BLOWING SNOW FOR TONIGHT ACROSS EASTERN AREAS.
TEMPERATURES WILL ALSO FALL OVERNIGHT IN THE STRENGTHENING COLD
ADVECTION IN THE WAKE OF THE DEPARTING LOW. EXPECT LOWS BY
MORNING TO FALL INTO THE SINGLE DIGITS ABOVE ZERO NORTH AND AROUND
10 ABOVE DOWN EAST.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
DEEP LOW PRES WILL WRAP UP ACROSS THE EASTERN MARITIMES WED INTO
THU.  WED WILL BE A WINDY AND COLD DAY AND WILL HAVE MORE OF THE
FEEL OF A MID WINTER DAY. SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS
THE CROWN OF MAINE WITH AREAS OF BLOWING AND DRIFTING SNOW IN OPEN
AREAS...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA.  A DECENT
PRESSURE GRADIENT AND STEEP LAPSE RATES THURSDAY WILL MAKE FOR
ANOTHER WINDY AND COLD DAY WITH TEMPS JUST A FEW DEGREES ABOVE THOSE
ON WED. IN FACT WED NIGHT...AS THE WIND CONTINUE TO BLOW...WIND
CHILLS COULD EVEN COME CLOSE TO ADVISORY LEVELS ACROSS THE
NORTHERN HALF OF THE CWA...WHICH IS NOT ALL THAT COMMON FOR THE
2ND HALF OF MARCH.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRES SLOWLY BUILDS INTO THE AREA AND CRESTS OVER THE AREA FRI
MORNING. THE WIND WILL FINALLY SLACKEN OFF THU NIGHT AND TEMPS
WILL LIKELY DROP BELOW ZERO ACROSS THE NORMALLY COLDER NW
VALLEYS. DID GO BELOW EVEN THE COLDEST OF THE GUIDANCE FOR THU
NIGHT. SOME MODERATION IN THE AIR MASS FRI AS THE HIGH RETREATS
INTO THE ATLANTIC AND A MILDER SW FLOW ENSUES. THE FORECAST FOR
THE WEEKEND IS MORE UNCERTAIN. BOTH SOUTHERN AND NORTHERN BRANCH
LOWS APPROACH SATURDAY...BUT RIGHT NOW THE OPERATIONAL MODELS DO
NOT PHASE THE ENERGY AND KEEP THE MUCH DEEPER ATLANTIC LOW FAR
ENOUGH OFFSHORE TO HAVE MINIMAL IMPACTS ON THE SENSIBLE WEATHER.
THE NORTHERN BRANCH LOW WOULD BRING ANOTHER STRONG COLD FRONT
ACROSS THE REGION SAT NIGHT WITH SOME SNOW SHOWERS FOLLOWED BY
ANOTHER ROUND OF COLD AND WINDY WEATHER FOR SUN INTO MON. THE
MAJORITY OF THE GFS AND ECMWF ENSEMBLES KEEP THE ENERGY
SEPARATE...BUT THERE IS A MINORITY OF MEMBERS THAT PHASE THE
ENERGY AND WOULD HAVE A MORE SIGNIFICANT STORM. FOR NOW WILL STICK
VERY CLOSE TO THE MODEL CONSENSUS. THE CPC 8-14 DAY...CVSF2...AND
HEMISPHERIC MODELS CONTINUE TO POINT TOWARD A COLDER THAN NORMAL
PATTERN PERSISTING THROUGH THE END OF MARCH. THE CFSV2 AND NMME
WOULD POINT TOWARD THIS PATTERN LASTING INTO THE FIRST HALF OF
APRIL.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR CONDITIONS EARLY THIS MORNING WILL GIVE WAY TO
DETERIORATING CONDITIONS AT THE TERMINALS BY AFTERNOON WITH
WIDESPREAD IFR/LIFR EXPECTED IN SNOW. EXPECT IFR/LIFR CONDITIONS
TO PERSIST INTO TONIGHT IN SNOW ESPECIALLY EASTERN TERMINALS.
GUSTY NORTHWEST WINDS CAN BE EXPECTED TONIGHT RESULTING IN BLOWING
SNOW MAINLY EASTERN TERMINALS.

SHORT TERM: PREDOMINATELY VFR WED THROUGH FRI...BUT POCKETS OF
MVFR FROM KHUL NORTH TO KFVE WED INTO WED EVENING IN SCT -SHSN. A
GUSTY SFC WIND WITH GUSTS TO 35 KNOTS AT TIMES WED-THU. CONDITIONS
MAY LOWER TO MVFR IN -SN AT THE NORTHERN TERMINALS SAT AND IN
-SN/-RA AT THE DOWN EAST TERMINALS.
&&

.MARINE...
NEAR TERM: LIGHT WINDS CAN BE EXPECTED TODAY AND THEN WINDS WILL
INCREASE TO GALE LEVELS TONIGHT. MODERATE FREEZING SPRAY IS ALSO
EXPECTED LATE TONIGHT AND A FREEZING SPRAY ADVISORY HAS BEEN
ISSUED. VISIBILITY WILL BE REDUCED TO LESS THAN 1 NM AT TIMES IN
RAIN AND SNOW THROUGH TONIGHT.

SHORT TERM: THE CURRENT GALE WARNING THAT RUNS THROUGH WEDNESDAY WILL
NEED TO BE EXTENDED INTO WED NIGHT...AND DOWN THE ROAD AND WILL
VERY LIKELY NEED TO BE TRANSITIONED INTO A SMALL CRAFT ADVISORY
INTO THU. A FREEZING SPRAY ADVISORY HAS BEEN ISSUED TUE NIGHT THAT
EXTENDS THROUGH WED MORNING.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 8 AM EDT WEDNESDAY FOR MEZ002-006-
     017-030-032.
     WINTER WEATHER ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR MEZ001-
     003-004-010-015-016-029-031.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR MEZ005-
     011.
MARINE...FREEZING SPRAY ADVISORY FROM 2 AM TO NOON EDT WEDNESDAY FOR
     ANZ050>052.
     GALE WARNING FROM 9 PM THIS EVENING TO 8 PM EDT WEDNESDAY FOR
     ANZ050>052.
&&

NEAR TERM...DUDA/MCW
SHORT TERM...CB
LONG TERM...CB
AVIATION...DUDA/MCW/CB
MARINE...DUDA/MCW/CB
Hazardous weather outlook, Mar 17, 8:49 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
949 AM EDT TUE MAR 17 2015

MEZ015-016-029-181400-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-COASTAL HANCOCK-
949 AM EDT TUE MAR 17 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-003-004-010-031-181400-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
949 AM EDT TUE MAR 17 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ002-006-017-030-032-181400-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-CENTRAL WASHINGTON-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
949 AM EDT TUE MAR 17 2015

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ005-011-181400-
NORTHERN PENOBSCOT-CENTRAL PENOBSCOT-
949 AM EDT TUE MAR 17 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-181400-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
949 AM EDT TUE MAR 17 2015

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO NOON EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northeast Aroostook

When
March 17, 2:00 PM EST to March 18, 1:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 6 inches. Occasional wind gusts of 35 to 45 mph produced extensive blowing and drifting snow with whiteout conditions at times.

Winter Storm, Southeast Aroostook

When
March 17, 2:00 PM EST to March 18, 1:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Occasional wind gusts of 35 to 45 mph produced extensive blowing and drifting snow with whiteout conditions at times.

Winter Storm, Northern Washington

When
March 17, 2:00 PM EST to March 18, 1:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches. Occasional wind gusts of 35 to 45 mph produced extensive blowing and drifting snow with whiteout conditions at times.

Winter Storm, Central Washington

When
March 17, 5:00 PM EST to March 18, 1:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 10 inches. Occasional wind gusts of 35 to 45 mph produced extensive blowing and drifting snow with whiteout conditions at times.

Winter Storm, Coastal Washington

When
March 17, 5:00 PM EST to March 18, 1:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 11 inches. Occasional wind gusts of 35 to 45 mph produced extensive blowing and drifting snow with whiteout conditions at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564892, 564893, 564894, 564895, 564896.